Minnesota, 2011Flash Flood in Minnesota, July 20, 2011
July 20, 2011 · NWS DLH · 1 event in 1 county or zone
A long period of unusually warm and humid air was finally ended by a cold frontal passage. Thunderstorms associated with the front produced locally heavy rain, with most of the rain falling on the eastern tip of the Minnesota Arrowhead.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long period of unusually warm and humid air was finally ended by a cold frontal passage. Thunderstorms associated with the front produced locally heavy rain, with most of the rain falling on the eastern tip of the Minnesota Arrowhead.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 20, 3:03 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 20, 3:03 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
403 AM CDT WED JUL 20 2011
.DISCUSSION...
MAIN SHORT TERM FORECASTING CONCERNS CONTINUE TO BE THE HEAT...AND
SHOWERS AND THUNDERSTORMS THROUGH THE ARROWHEAD...SOME STRONG TO
SEVERE THIS MORNING. THEN...REDEVELOPMENT OF CONVECTION LATER THIS
AFTERNOON WITH THE PASSAGE OF A COLD FRONT THROUGH THE NORTHLAND
WITH STRONG TO SEVERE STORMS POSSIBLE...THE BEST CHANCE CONFINED
TO NORTHEAST MINNESOTA AND WRN LAKE SUPERIOR THIS EVENING.
ROBUST UPPER LEVEL HIGH PRESSURE CONTINUES OVER THE CENTRAL CONUS
WITH MULTIPLE RIPPLING SHRT WVS AND POCKETS OF CONVECTION ROTATING
AROUND THE DOME FROM THE WRN HIGH PLAINS...THROUGH S-CNTRL CANADA
AND INTO THE WRN GREAT LAKES REGION. AN UPPER TROUGH AND
ASSOCIATED SFC COLD FRONT ARE BEGINNING TO PUSH INTO THE HIGH
PLAINS THIS MORNING...AND WILL EVENTUALLY MAKE IT TO NRN MN BY THE
AFTERNOON AND EVENING...TRIGGERING ANOTHER ROUND OF THUNDERSTORMS
ACROSS THE REGION.
EARLY THIS MORNING...A BAND OF THUNDERSTORMS DEVELOPED OVER THE
TIP OF THE ARROWHEAD AROUND 2AM AND SLOWLY MOVED TO THE
E/NE...GROWING TO SEVERE FOR A BRIEF PERIOD...BUT MOSTLY STAYING
SUB-SEVERE. THESE STORMS DEVELOPED ON THE PERIPHERY OF THE CAPPING
INVERSION AND ALONG THE INSTABILITY GRADIENT CUTTING ACROSS NE MN.
WITH LITTLE MID-UPPER LEVEL FORCING TO MAINTAIN THEM. MOST OF
THESE STORMS PULSED UP AND DOWN IN INTENSITY FOR 2-3 HOURS...MOST
LIKELY PRODUCING SMALL HAIL...GUSTY WINDS AND OCCASIONAL
LIGHTNING. EXPECTING THESE STORMS TO PERSIST THROUGH 5-6AM.
THE REST OF TODAY...THE NORTHWARD EXTENT OF THIS VERY STRONG
UPPER LEVEL RIDGE AXIS INTO CENTRAL CANADA WILL BE DAMPED DOWN AND
PUSHED TO THE EAST TODAY AS AN UPPER TROUGH BARRELS THROUGH THE
NRN PLAINS AND UPPER MIDWEST. THIS BUBBLE OF VERY WARM AIR ALOFT
WILL KEEP CONDITIONS CAPPED THROUGH MUCH OF THE MORNING AND EARLY
AFTERNOON HOURS...WITH A FEW SHOWERS AND STORMS POSSIBLE OVER FAR
NRN/NERN MN THROUGH THE MID MORNING. THE BOUNDARY LAYER WILL
DESTABILIZE RAPIDLY THIS AFTERNOON WITH SFC TEMPS CLIMBING INTO
THE MID TO UPPER 90S...AND SFC DWPTS INTO THE MID 70S. THE PASSAGE
OF THE UPPER TROUGH AND SFC COLD FRONT LATER THIS AFTERNOON...WITH
COOLER TEMPS ALOFT WILL PRODUCE STEEP LAPSE RATES AND ALLOW FOR
ENOUGH FORCING TO SUPPORT SIGNIFICANT CONVECTIVE DEVELOPMENT
ALONG A N-S LINE THROUGH NRN MN...AND MOVEMENT TO THE EAST INTO
THE WRN GREAT LAKES AND NW WISCONSIN THIS EVENING. WITH A VERY
UNSTABLE AIR MASS IN PLACE...ML CAPE VALUES 2000-3000 J/KG...LI
VALUES -6 TO -8 DEG C...STRONG WAA/MOISTURE TRANSPORT AT
850MB...COMBINED WITH THE FORCING FROM THE FRONT...CONDITIONS SHOULD
BE PRIMED FOR STRONG THUNDERSTORMS AND A FEW SEVERE STORMS THROUGH
THE LATE AFTERNOON AND EVENING HOURS TODAY.
THE HEAT AND HUMIDITY CONTINUE TODAY...WITH HEAT INDEX VALUES 95
TO 100 DEGREES ACROSS THE NORTH...AND 100 TO 110 DEGREES ACROSS
THE SRN HALF OF THE NORTHLAND. CHECK THE LATEST HEAT WARNINGS AND
ADVISORIES FOR DETAILS.
LATE TONIGHT AND TOMORROW...CONDITIONS BECOME MUCH MORE QUIET AS
COOL DRY AIR FILTERS IN BEHIND THE FRONT. A MUCH ANTICIPATED
REPRIEVE FROM THE HEAT WILL BE FELT ON THURSDAY AS SKIES CLEAR
OFF AND TEMPS ONLY CLIMB INTO THE 70S AND LOW TO MID 80S...BUT THE
MAIN DIFFERENCE WILL BE THE LOWER HUMIDITY. DWPTS IN THE 50S WILL
MAKE IT FEEL MUCH MORE COMFORTABLE THAN THE PAST 5-6 DAYS.
.EXTENDED...THURSDAY NIGHT THROUGH SUNDAY...
SFC BDRY WILL DROP SOUTH ACROSS CWA THURSDAY EVENING. LIMITED BDRY
LYR CONVERGENCE AND MULTI MODEL SOLUTIONS KEEP MAJORITY OF
FORCING/PRECIP SOUTH OF REGION. WILL MAINTAIN DRY FCST AT THIS
POINT. SHORTWAVE TROF ALOFT WILL PUSH INTO NRN PLAINS FRIDAY WITH
INCREASING CLOUDS ACROSS REGION. SFC HIGH OVER ONTARIO WILL KEEP
RELATIVELY STABLE FLOW IN NEAR SFC LAYER. STRONG MDL CONSENSUS IN
BRINGING RW/TRW INTO CWA FRIDAY NIGHT/SATURDAY. LATEST SREF SVR
PROB INCREASES DURING THIS PERIOD. INHERITED GRIDS IN GOOD SHAPE SO
VERY LITTLE CHANGES MADE. LATEST GUIDANCE SUGGESTS MAY NEED TO ADD
RW/TRW OVER NRN MN ZONES SUNDAY. ONLY OTHER ITEM OF NOTE IS
POTENTIAL FOR MUCH COOLER TEMPS SATURDAY ACROSS REGION. LATEST EC IS
MUCH LOWER ON MAX TEMPS. HAVE LOWERED A FEW DEGREES FOR NOW BUT MAY
NEED ADDITIONAL LOWERING IF CLOUDS/PRECIP ARE MORE SUBSTANTIAL.
&&
.AVIATION...06Z TAFS...
SCATTERED CLOUDS ASSOCIATED WITH EVENING THUNDERSTORMS MOVING
THROUGH WISCONSIN THIS MORNING. VFR CONDITIONS WILL TREND TO AREAS
OF MVFR OR IFR IN FOG. SCATTERED THUNDERSTORMS MAY DEVELOP WEST OF
CWA AND MOVE TOWARD AREA DURING MORNING HOURS.
&&
.POINT TEMPS/POPS...
DLH 91 63 80 62 / 30 30 10 10
INL 90 60 79 58 / 40 30 10 10
BRD 94 65 83 63 / 30 20 10 10
HYR 96 67 83 62 / 20 30 10 10
ASX 96 67 84 62 / 20 30 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR MNZ025-
033>038.
HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR MNZ010>012-018-
019-026.
WI...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR
WIZ001>004-006>009.
LS...NONE.
&&
SHORT TERM...TENTINGER
EXTENDED....CANNON
AVIATION...HLUCHANHazardous weather outlook, Jul 20, 3:09 AM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
409 AM CDT WED JUL 20 2011
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
409 AM CDT WED JUL 20 2011
...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE AGAIN TODAY AND TONIGHT...SOME OF
WHICH MAY BE SEVERE...MAINLY THIS AFTERNOON AND TONIGHT. THE MAIN
THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. A
TORNADO IS ALSO POSSIBLE THIS AFTERNOON AND EVENING...MAINLY OVER
NORTHERN PORTIONS OF THE NORTHLAND.
HEAT ADVISORIES AND WARNINGS REMAIN IN EFFECT FOR MUCH OF THE
NORTHLAND TODAY. HEAT INDICES WILL BE HIGHEST OVER SOUTHERN AREAS
TODAY. SEE THE LATEST WEATHER MESSAGE AND FORECAST FOR ADDITIONAL
DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR THUNDERSTORMS LATE FRIDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. THE
MOST LIKELY TIME WILL BE LATER THIS AFTERNOON INTO THE EVENING.
LSZ121-140>148-211030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
409 AM CDT WED JUL 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...SOME OF WHICH
MAY BE SEVERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL BE POSSIBLE PERIODICALLY FROM LATE ON FRIDAY
THROUGH SUNDAY.
TENTINGER
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 20, 12:37 AM CST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
137 AM CDT WED JUL 20 2011
MNZ012-020-021-200700-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-SOUTHERN
LAKE/NORTH SHORE-
137 AM CDT WED JUL 20 2011
...STRONG THUNDERSTORMS DEVELOPING IN THE ARROWHEAD...
AT 131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
BASSWOOD LAKE TO 12 MILES SOUTHWEST OF TACONITE HARBOR...MOVING
NORTHEAST AT 20 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
* THUNDERSTORMS WILL BE NEAR...
FOREST CENTER BY 145 AM...
SNOW BANK LAKE BY 150 AM...
TACONITE HARBOR AND SCHROEDER BY 200 AM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4776 9038 4740 9119 4815 9180 4818 9169
4813 9168 4810 9163 4811 9156 4806 9156
4808 9146 4806 9140 4808 9135 4809 9125
4819 9110 4820 9102
TENTINGERSpecial weather statement, Jul 20, 1:07 AM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
207 AM CDT WED JUL 20 2011
MNZ012-020-021-200745-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-SOUTHERN
LAKE/NORTH SHORE-
207 AM CDT WED JUL 20 2011
...STRONG THUNDERSTORMS SLOWLY MOVING THROUGH THE ARROWHEAD...
AT 204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BALD EAGLE LAKE TO
TOFTE...MOVING NORTHEAST AT 25 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
* THUNDERSTORMS WILL BE NEAR...
FOREST CENTER BY 215 AM...
LUTSEN BY 230 AM...
SNOW BANK LAKE BY 235 AM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4824 9082 4819 9082 4816 9076 4810 9074
4811 9064 4814 9058 4777 9021 4770 9052
4763 9069 4738 9113 4779 9172 4807 9149
4808 9128 4819 9110 4826 9088
TENTINGERSpecial weather statement, Jul 20, 2:17 AM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
317 AM CDT WED JUL 20 2011
MNZ012-200845-
NORTHERN COOK/NORTHERN LAKE-
317 AM CDT WED JUL 20 2011
...STRONG THUNDERSTORMS...
AT 313 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEA GULL LAKE...MOVING NORTHEAST AT 45 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4819 9082 4816 9076 4813 9077 4810 9074
4810 9062 4814 9058 4812 9055 4811 9055
4801 9099 4818 9108 4825 9083
DCSpecial weather statement, Jul 20, 2:25 AM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
325 AM CDT WED JUL 20 2011
MNZ012-021-200945-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
325 AM CDT WED JUL 20 2011
...STRONG THUNDERSTORMS CONTINUE EARLY THIS MORNING...
AT 323 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF ALPINE LAKE TO 14 MILES SOUTHEAST OF LUTSEN...MOVING NORTHEAST AT
25 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4798 8958 4781 8998 4773 9042 4763 9072
4812 9121 4826 9088 4824 9082 4819 9082
4816 9076 4810 9074 4814 9058 4811 9054
4812 9017 4811 9005 4802 8997 4800 8989
4802 8971
DCSpecial weather statement, Jul 20, 4:16 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
516 AM CDT WED JUL 20 2011
MNZ012-021-201100-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
516 AM CDT WED JUL 20 2011
...STRONG THUNDERSTORMS CONTINUING OVER COOK COUNTY...
AT 513 AM CDT/613 AM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
NORTH OF LONG ISLAND LAKE TO 21 MILES SOUTHEAST OF HOVLAND...MOVING
SOUTHEAST AT 35 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
* THUNDERSTORMS WILL BE NEAR...
HOVLAND BY 600 AM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4825 9084 4819 9082 4816 9076 4810 9074
4814 9058 4811 9054 4812 9022 4805 8999
4801 8992 4801 8985 4795 8966 4788 8977
4781 8998 4770 9050 4810 9104 4821 9102
4826 9089
TENTINGERFlash Flood, Cook
- When
- July 20, 5:00 AM CST to 10:00 AM CST
- Where
- Cook County, 0.77 mi E of Marais to 0.59 mi E of Marais
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 47.749, -90.334
Overnight rainfall of 2 to 5 inches across Cook County caused downtown Grand Marais to flood. Five inches of rain fell at Golden Eagle Lodge on the Gunflint Trail while 2.91 inches fell in Grand Marais.Most of the rain fell between 3:00 am and 6: am CDT. Cook County Road 8, also known as Devil Track Road, was flooded as were a few other county roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 20 to 21, 201160 injured · 4 events
- Excessive Heat in Illinois, July 20 to 24, 20112 deaths · 2 events
- Damaging Winds and Lightning Strike in Minnesota, July 20, 2011$3.0 million · 83 kt wind · 26 events
- Tornado and Hail in North Dakota, July 20, 2011$715,000 · EF1 · 7 events
- Lightning Strike and Heavy Rain in Georgia, July 20, 2011$525,000 · 2 events
- Hail and Damaging Winds in Ohio, July 20, 2011$84,000 · 1 in hail · 6 events
- Flash Flood and Damaging Wind in Arizona, July 20, 2011$60,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, July 20, 2011$12,000 · 1.75 in hail · 24 events
- Heat in West Virginia, July 20 to 23, 201127 events
- Damaging Winds in Indiana, July 20, 2011$26,000 · 56 kt wind · 3 events
- Flash Flooding and Damaging Wind in Alabama, July 20 to 21, 2011$20,000 · 55 kt wind · 5 events
- Rip Current in Minnesota, July 20, 20112 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337744.